Ohio, 2025Damaging Winds in Ohio, May 16, 2025
May 16, 2025 · NWS PBZ · 11 events in 4 counties and zones
In the warm and humid airmass behind a warm front which crossed the region earlier on May 16th, a decaying mesoscale convective system crossed Ohio and into Pennsylvania just north of the Mason-Dixon Line. Several reports of downed trees were received from these storms straddling the midnight hour into May 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $68,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the warm and humid airmass behind a warm front which crossed the region earlier on May 16th, a decaying mesoscale convective system crossed Ohio and into Pennsylvania just north of the Mason-Dixon Line. Several reports of downed trees were received from these storms straddling the midnight hour into May 17th. One instance of damage to a home was noted in Noble County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 16, 9:24 PM EST, 56 minutes earlier.
Area forecast discussion, May 16, 9:24 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1024 PM EDT Fri May 16 2025
.SYNOPSIS...
There is potential for strong to severe storms tonight as a
cold front approaches. Drier and cooler conditions return Sunday
through early next week.
&&
.NEAR TERM /UNTIL 8 AM SATURDAY MORNING/...
KEY MESSAGES:
- A decaying MCS is likely in the Ohio Valley tonight, but
confidence in strength/location is low.
-------------------------------------------------------------------
An ongoing MCS is pushing through southern Ohio. This will be the
focus for another round of storms locally in the next couple of
hours, however, confidence is low on how it evolves here. CAMs
aren't too bullish on the MCS extending far enough north to reach
much into SW PA as they mostly favor it along the best CAPE gradient
around I-70 and south. This is the "most probable" solution at this
point.
Another possible, but lower confidence, solution is that development
can extend farther north. This would be reliant on convection across
the southern tip of Lake Michigan developing and congealing cold
pools with the southern dominant MCS. This afternoon's storms have
also left behind remnant outflow north of Pittsburgh, and this could
act as a trigger for additional development. So, the CAMs still
favor a southward sprint of the MCS as it gets into our eastern Ohio
counties, and the best chances of severe tonight increasing the
farther south of Pittsburgh you go.
By the morning, convection should be out of the region resulting in
a dry Saturday morning.
&&
.SHORT TERM /8 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- A cold front will cross the area, bringing gusty winds and a
cooldown.
----------------------------------------------------------------
Irrespective of prior weather, there is high confidence of a
cold frontal passage in the late morning and early afternoon.
With this and the upper low pulling across the northern Great
Lakes. This will pack the pressure gradient. Pre-frontally,
there is some indication that there may be a shallow cap as a
bit of pre-frontal warm advection rides up the axis of the
front. Should this exist, winds will not start the day gusty.
Should this be absent, gusts of 30-40 mph may develop in the
morning.
Into the afternoon, winds are expected to peak along the cold
front. Gusts could be heightened in showers/storms along the
front, mostly in the 40-50mph range, but the chance of severe
could not be ruled out completely. After the cold front, low
level cold-advection settles in, destabilizing profiles with the
potential to mix into 40kt 850mb winds. Winds behind the front
will be more likely than ahead of the front.
With daytime gusts a bit higher in the ridges of eastern Tucker
County, a wind advisory is in effect from 10am Saturday to 2am
Sunday, where gusts up to 50mph are possible. Winds die down a
bit overnight with decoupling
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
KEY MESSAGES:
- Cooler and drier pattern returns Sunday through Tuesday.
- Precipitation chances return Tuesday into Wednesday with
another low pressure system
- Potential for heavy rain mid-week that warrants monitoring
-------------------------------------------------------------------
Models have been consistent that troughing over the Great Lakes
and northeast CONUS will maintain northwest flow over the local
area Sunday into Monday, keeping temperatures seasonable and the
weather dry through that time.
Probability of precipitation increases again late Tuesday into
Wednesday with a new low ejecting out of the Rockies and
tracking east across the Plains. A few model scenarios note a
stationary boundary straddling south of Pittsburgh with this
passing low. If that scenario plays out, heavy rain could pose
a threat for portions of the region around mid-week.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
The main impact to aviation tonight will be a line of
thunderstorms advancing eastward across the area with a cold
front. Restrictions, strong wind gusts, and possibly some hail
could occur with some of the storms embedded in the line. The
greatest uncertainty is the northern extent of this line.
Capping with warmer air around 700mb across northern OH and NW
PA should limit the storm potential across that region. Believe
the latest CAMS are slightly too far south with this line, so
the TAFs reflect this line advancing across OH, Wrn PA, and nrn
WV. Did not include thunder at FKL and DUJ, though will monitor
the convective trends. The line is likely to reach ZZV from
03-05Z, PIT 05-07Z, and LBE 06-08Z.
Expecting a period of MVFR in showers behind this line.
Conditions should improve by mid morning with mixing, though
stratocu and scattered showers are expected through the day with
a crossing upper trough. Mixing, cold advection, and a tight
pressure gradient behind the front should result in gusty WSW
wind from 25-35kt by mid morning, and continuing through the
day.
Outlook...
Patchy cig restrictions are possible mainly N of PIT Saturday
night into Sunday with the crossing trough and cool WSW flow.
VFR returns Monday under high pressure, before restriction
potential and showers return Tuesday and Wednesday with
crossing low pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Wind Advisory from 10 AM Saturday to 2 AM EDT Sunday for
WVZ514.
&&
SYNOPSIS...Cermak/Hefferan
NEAR TERM...MLB/Lupo
SHORT TERM...Milcarek
LONG TERM...Cermak/Hefferan
AVIATION...WMHazardous weather outlook, May 16, 12:52 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
152 PM EDT Fri May 16 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-171800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
152 PM EDT Fri May 16 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gusty winds of up to 30 to 40mph are possible Saturday, which may be
higher in any showers or storms that develop. Small hail also
remains
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-171800-
Eastern Tucker-
152 PM EDT Fri May 16 2025
...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Gusty winds of up to 50mph are possible Saturday and Saturday night,
which may be higher in any showers or storms that develop. Small
hail also remains possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Milcarek
In the hours before
Local storm report, May 16, 4:59 PM EST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
559 PM EDT Fri May 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 2 SW Reedsville 39.49N 79.84W
05/16/2025 Preston WV Public
Corrects previous tstm wnd dmg report from 2
SW Reedsville. Tree down on Stony Run Road.
Tree fell on ambulance.
&&Thunderstorm Wind, Tuscarawas
- When
- May 16, 10:20 PM EST
- Where
- Tuscarawas County, 0.46 mi ESE of Dundee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.578, -81.592
A tree was reported to be downed along Cherry Run Road NW.
Thunderstorm Wind, Noble
- When
- May 16, 10:52 PM EST
- Where
- Noble County, Caldwell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.750, -81.520
Trees were reported to be down in Caldwell.
Thunderstorm Wind, Noble
- When
- May 16, 10:55 PM EST
- Where
- Noble County, 1.38 mi N of Middleburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 39.690, -81.380
Pictures were provided of damage to a home caused by a large tree limb, with some roof damage.
Thunderstorm Wind, Noble
- When
- May 16, 10:59 PM EST
- Where
- Noble County, 2.2 mi SE of Road Fork
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.647, -81.291
A large oak tree was uprooted on Poplar Lick Road.
Thunderstorm Wind, Noble
- When
- May 16, 11:00 PM EST
- Where
- Noble County, 1.12 mi SSE of Flag
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.666, -81.289
Four trees were reported to be down across Ayers Ridge Road.
Thunderstorm Wind, Noble
- When
- May 16, 11:00 PM EST
- Where
- Noble County, 3.81 mi ESE of Harrietsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.600, -81.290
Trees were reported down on Smithberger Drive and Old Church Road.
Thunderstorm Wind, Noble
- When
- May 16, 11:05 PM EST
- Where
- Noble County, 0.53 mi E of Harrietsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.630, -81.340
Large tree limbs were reported down in Harrietsville.
Thunderstorm Wind, Monroe
- When
- May 16, 11:11 PM EST
- Where
- Monroe County, 0.53 mi E of Kerr
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.780, -81.120
Multiple trees were reported to be down along Ohio Route 800 north of Woodsville.
Thunderstorm Wind, Monroe
- When
- May 16, 11:11 PM EST
- Where
- Monroe County, Lewisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.770, -81.220
Trees were reported to be blown down in Lewisville.
Thunderstorm Wind, Monroe
- When
- May 16, 11:23 PM EST
- Where
- Monroe County, 1.27 mi ENE of Benwood
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.690, -80.980
A number of trees were downed along State Route 255.
Thunderstorm Wind, Jefferson
- When
- May 16, 11:47 PM EST
- Where
- Jefferson County, 1.38 mi N of Mingo Jct
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.340, -80.620
Trees were reported down across Altamont Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265634, 1265635, 1265639, 1265636, 1265637, 1265638, 1265642, 1265641, 1265644, 1265643, 1265640.